Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 77, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 23, 2011, 6:50 PM EDT for Gates County, Hertford County, Northampton County, North Carolina; 4 counties in Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 6:50 PM EDT (22:50 UTC)
- Expired
- May 23, 2011, 7:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Gates County, NC, Hertford County, NC, Northampton County, NC, City of Franklin, VA, City of Suffolk, VA, Isle of Wight County, VA, Southampton County, VA
The radar
The Norfolk radar (KAKQ), 47 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:21 PM EDT | HAIL 1.25 | 2 E Conway, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:16 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1174 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
140 WUUS51 KAKQ 232250 SVRAKQ NCC073-091-131-VAC093-175-620-800-232330- /O.NEW.KAKQ.SV.W.0077.110523T2250Z-110523T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 650 PM EDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GATES COUNTY IN NORTHEAST NORTH CAROLINA... NORTHWESTERN HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA... NORTHEASTERN NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA... EXTREME SOUTHWESTERN ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA... SOUTH CENTRAL SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA... CITY OF FRANKLIN IN SOUTHEAST VIRGINIA... SOUTHWESTERN CITY OF SUFFOLK IN SOUTHEAST VIRGINIA... * UNTIL 730 PM EDT * AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARGARETTSVILLE...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PENDLETON...CONWAY AND BRANCHVILLE AROUND 655 PM EDT. SEVERN AND BOYKINS AROUND 700 PM EDT. MURFREESBORO AROUND 705 PM EDT. COMO AROUND 710 PM EDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BARRETTS CROSSROADS...SUNBEAM...BARTONSVILLE...RIVERDALE...RIDDICKSVILLE... WYANOKE...TOPSY...DORT...REYNOLDSON AND CLEOPUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3672 7681 3649 7671 3636 7735 3653 7742 TIME...MOT...LOC 2250Z 252DEG 35KT 3647 7728 WIND...HAIL 60MPH 1.75IN $$ JM
2 follow-up statements
116
WWUS51 KAKQ 232308
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
708 PM EDT MON MAY 23 2011
NCC073-091-131-VAC093-175-620-800-232330-
/O.CON.KAKQ.SV.W.0077.000000T0000Z-110523T2330Z/
GATES NC-HERTFORD NC-NORTHAMPTON NC-CITY OF FRANKLIN VA-
CITY OF SUFFOLK VA-SOUTHAMPTON VA-ISLE OF WIGHT VA-
708 PM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ISLE OF WIGHT...SOUTH CENTRAL SOUTHAMPTON...SOUTHWESTERN CITY OF
SUFFOLK...CITY OF FRANKLIN...NORTHEASTERN NORTHAMPTON...NORTHWESTERN
HERTFORD AND NORTHWESTERN GATES COUNTIES UNTIL 730 PM EDT...
AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEWSOMS TO MILWAUKEE...MOVING
EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
FRANKLIN AND MURFREESBORO AROUND 720 PM EDT.
LEES MILL...MAPLETON AND COMO AROUND 725 PM EDT.
CARRSVILLE AROUND 730 PM EDT.
OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE SUNBEAM...
BARRETTS CROSSROADS...RIVERDALE...RIDDICKSVILLE...BARTONSVILLE...
WYANOKE...ELWOOD...CLEOPUS...DORT AND TOPSY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3663 7677 3646 7688 3636 7733 3661 7718
3672 7681
TIME...MOT...LOC 2308Z 254DEG 31KT 3663 7707 3640 7722
WIND...HAIL 60MPH 1.75IN
$$
JM297
WWUS51 KAKQ 232315
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
715 PM EDT MON MAY 23 2011
NCC073-091-131-VAC093-175-620-800-232330-
/O.CON.KAKQ.SV.W.0077.000000T0000Z-110523T2330Z/
GATES NC-HERTFORD NC-NORTHAMPTON NC-CITY OF FRANKLIN VA-
CITY OF SUFFOLK VA-SOUTHAMPTON VA-ISLE OF WIGHT VA-
715 PM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ISLE OF WIGHT...SOUTH CENTRAL SOUTHAMPTON...SOUTHWESTERN CITY OF
SUFFOLK...CITY OF FRANKLIN...EAST CENTRAL NORTHAMPTON...NORTHWESTERN
HERTFORD AND NORTHWESTERN GATES COUNTIES UNTIL 730 PM EDT...
AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM FRANKLIN TO MURFREESBORO...MOVING
EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LEES MILL AND MAPLETON AROUND 725 PM EDT.
CARRSVILLE AROUND 730 PM EDT.
OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE
RIDDICKSVILLE...RIVERDALE...ELWOOD...BARTONSVILLE...WYANOKE...
CLEOPUS...DORT AND TOPSY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3663 7677 3646 7688 3637 7727 3664 7707
3672 7681
TIME...MOT...LOC 2316Z 254DEG 31KT 3665 7697 3643 7711
WIND...HAIL 60MPH 1.75IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:02 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 23, 3:02 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT MON MAY 23 2011
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST
THROUGH THE MIDDLE OF THE UPCOMING WEEK. A WEAKENING FRONT WILL
APPROACH FROM THE WEST THIS AFTERNOON...THEN DISSIPATE NEAR THE
COAST BY EARLY TUESDAY. ANOTHER FRONT WILL DROP ACROSS THE
NORTHERN MID ATLANTIC REGION TUESDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FA CLR OF ANY PCPN ATTM AS (WHAT'S LEFT OF) INITIAL WV (FM ERYR
THIS MRNG) NOW OFFSHR. WRM/MODERATELY HUMID AMS IN PLC OVR THE FA
THIS AFTN. AWAITING WK SYS FM W (LEFTOVER FM OVRNGT SYS THAT
TRACKED THROUGH KY/TN) TO PTNTLLY KICK OFF AT LEAST SCTD CNVTN FOR
THE LT AFTN HRS (W) TO THE E (LTR ON IN THE EVE). ANY CNVTN THAT
DOES DVLP XPCTD TO DSPT AFT MDNGT. OTRW...A PCLDY/WRM NGT AHD.
LO TEMPS MNLY IN THE 60S.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
SUMMER PREVIEW THROUGH MIDWEEK...AS FA RMNS ALG THE SRN EDGE OF
WLYS (ALOFT). TMG OF CNVTV WX IN THIS SITUATIONS OFTEN
DIFFICULT...AND GENLY CONFINED TO AFTN/EVE HRS. ONE SUCH PSBLTY IS
LT TUE AFTN/EVE AS WK UPR LVL S/W PASSES THROUGH NRN MDATLC RGN.
THAT SYS TO PUSH A WKNG FNTL BNDRY S INTO THE FA...WHICH IS XPCTD
TO BCM STNRY INVOF SRN VA BY WED. MDLS FOR WED GENLY HV VRY LO
POPS W/ VCLDNS OR PCLDY CONDS. TEMPS WED MOST LIKELY A FEW DEGS F
LWR THAN THOSE XCPTD ON TUE DUE TO LLVL FLO BCMG MR NNE. TRANSITION
TO VRY WRM/HOT WX XPCTD BY THU AS RDG ALOFT BUILDS INVOF ERN CBRD
AND LLVL FLO TURNS MR SSWLY. ALL IN ALL...THE HIEST POPS (ALBIET
STILL AT ABT 30-40%) APRS TO BE LT ON TUE.
HI TEMPS TUE FM THE L/M80S RIGHT AT THE CST...TO 88-92F INLAND. HI
TEMPS WED IN THE 80S INLAND...70S-L80S NR THE CST. HI TEMPS THU FM
THE 80S CST TO L90S INLAND. HEAT INDICES TUE AND AGN THU WL GENLY
TOP OUT FM THE U80S TO M90S (AVGG 1-1.5 STDEV ABV NRML). NGTTM
TEMPS MNLY IN THE 60S (ARND 70F IN HIGHLY URBANIZED AREAS).
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SUB TROPICAL RIDGE BECOMES ANCHORED OFF THE SE COAST THRU HOLIDAY
WEEKEND KEEPING FRONTAL BOUNDARY W OF MTS. LEANED TOWARD THE SLOWER
EURO FOR THE ACTUAL FROPA (MON) VS SUN ON THE GFS. EXPECT TO SEE A
CONTNUATION OF ABV NRML TMPS WITH CHC DIURNAL POPS EACH DAY. HIGHEST
POPS OVR WESTERN CNTYS CLOSER TO THE BNDRY. HIGHS FRI M-U80S ALONG
THE COAST...90-95 W OF BAY. A BIT COOLER SAT. HIGHS M-U80S. WRMG
BACK UP TO BTWN 85-90 SUN. U80S-L90S MON. LOWS BTWN 65-70.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM MODELS CALL FOR CONVECTION TO DEVELOP LATE THIS AFTN AND
EARLY THIS EVENING AND THUS SOME CB AND TEMPO REMARKS WERE INCLUDED
IN THE TAFS. NOTHING WAS HEADED FOR THE TAF SITES AS OF 1830Z. WILL
UPDATE AS NEEDED. S/SW WINDS WILL GUST TO AROUND 20 KNOTS THROUGH
LATE AFTN AND CONTINUE AROUND 5-10 KNOTS OVERNIGHT. SOME STRATUS MAY
DEVELOP IN THE MORNING ESPECIALLY AT SBY. IT SHOULD BE MAINLY DRY ON
TUE EXCEPT FOR CHC FOR LATE DAY AND EVENING TSTMS AT SBY.
MAINLY DRY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY. THE
CHANCE FOR AFTERNOON TSTMS RETURNS FOR FRIDAY AND SATURDAY. PATCHY
FOG OR STRATUS WILL BE POSSIBLE DURING THE EARLY MORNING HOURS.
&&
.MARINE...
LIKE YESTERDAY...S WINDS NEXT FEW HRS MAY GUST UP TO 20 KTS IN THE
CHES BAY...BUT DON'T EXPECT THE GUSTS TO BE WDSPRD ENUF FOR AN SCA.
WILL HANDLE GUSTS WITH MWS IF NEED BE. BASED ON CRNT BUOY DATA...
DECIDED TO EXTEND SCA ACROSS THE CSTL WTRS FRTHR S TO THE NC/VA BRDR
MAINLY FOR 5 FOOT SEAS OUT NR 20 NM FOR TONITE. SCA'S CONT ACROSS
NRN CSTL WTRS THRU TUE.
WEAK FRONTAL BOUNDARY MOVES INTO NRN CSTL WTRS WED...BRIEFLY TURNING
WNDS INTO A N-NW DIRECTION. OTW...WNDS STAY OR BECOME SRLY AS HIGH
PRS BECOMES ANCHORED OFF THE SE COAST KEEPIMG WNDS/SEAS BELOW SCA
LEVELS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ654-656.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT TUESDAY FOR ANZ650-652.
&&
SYNOPSIS...ALB/TMG
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...LSA
AVIATION...JEF/LSA
MARINE...MPRHazardous weather outlook, May 23, 3:48 PM EDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 348 PM EDT MON MAY 23 2011 NCZ012-VAZ048-049-060>094-242000- NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND- HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND- RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON- 348 PM EDT MON MAY 23 2011 ...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...QUARTER SIZE HAIL...AND EXCESSIVE LIGHTNING ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. ANZ654-656-242000- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- 348 PM EDT MON MAY 23 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-242000- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- 348 PM EDT MON MAY 23 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-658-242000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 348 PM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-NCZ013>016-030>032-VAZ095>100-242000- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK- NORTHAMPTON VA- 348 PM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ017-102-242000- INLAND CURRITUCK-OUTER BANKS CURRITUCK- 348 PM EDT MON MAY 23 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 5:48 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT MON MAY 23 2011
NCZ012-VAZ079-087-232230-
BRUNSWICK VA-GREENSVILLE VA-NORTHAMPTON NC-
548 PM EDT MON MAY 23 2011
...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL VIRGINIA...
AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BARLEY...OR ABOUT 5 MILES EAST OF GASBURG...
MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
BARLEY AT 555 PM EDT...TRIPLET AT 600 PM EDT...ANTE AT 615 PM EDT...
RADIUM AT 630 PM EDT.
WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3685 7765 3680 7751 3673 7750 3670 7746
3663 7755 3650 7774 3657 7786Local storm report, May 23, 6:49 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
649 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 3 N JACKSON 36.43N 77.42W
05/23/2011 E1.75 INCH NORTHAMPTON NC LAW ENFORCEMENT
&&
LALEXANDThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:05 AM EDT | Special Weather Statement | AKQ | Camden, Gates, Pasquotank | 55 min |
| May 23, 6:07 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 38 min |
| May 23, 6:13 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 47 min |
| May 23, 7:12 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 33 min |
| May 23, 7:17 PM EDT | Severe Thunderstorm Warning | AKQ | Gates, Hertford, Northampton | 43 min |
| May 23, 7:31 PM EDT | Areal Flood Advisory | AKQ | Bertie, Gates, Hertford, Northampton | 59 min |
| May 23, 7:48 PM EDT | Tornado Warning | AKQ | Hertford | 27 min |
| May 23, 7:55 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie | 50 min |
| May 22, 11:30 PM EDT | Special Weather Statement | AKQ | Cumberland, Fluvanna, Goochland, Louisa, Prince Edward | 75 min |
| May 23, 12:46 AM EDT | Special Weather Statement | AKQ | Amelia, Caroline, Chesterfield, Goochland, Hanover, Lunenburg and 4 more | 59 min |
| May 23, 3:41 AM EDT | Special Weather Statement | AKQ | Accomack, Northampton | 64 min |
| May 23, 10:59 AM EDT | Special Weather Statement | AKQ | York, City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Poquoson and 2 more | 61 min |
| May 23, 5:48 PM EDT | Special Weather Statement | AKQ | Greensville, City of Emporia | 42 min |
| May 23, 6:39 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, Surry, Sussex | 21 min |
| May 23, 7:32 PM EDT | Special Weather Statement | AKQ | City of Franklin, City of Suffolk | 43 min |
| May 23, 7:51 PM EDT | Special Weather Statement | AKQ | City of Hampton, City of Norfolk, City of Portsmouth | 39 min |
| May 23, 7:54 PM EDT | Special Marine Warning | AKQ | 66 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.